On Characterization of Quadratic Splines

B. T. Chen, Kaj Madsen, Shuzhong Zhang

AbstractA quadratic spline is a differentiable piecewise quadratic function. Many problems in numerical analysis and optimization literature can be reformulated as unconstrained minimizations of quadratic splines. However, only special cases of quadratic splines are studied in the existing literature, and algorithms are developed on a case by case basis. There lacks an analytical representation of a general or even a convex quadratic spline. The current paper fills this gap by providing an analytical representation of a general quadratic spline. Furthermore, for convex quadratic spline, it is shown that the representation can be refined in a neighborhood of a non-degenerate point and a set of non-degenerate minimizers. Based on these characterizations, many existing algorithms for specific convex quadratic splines are also finite convergent for a general convex quadratic spline. Finally, we study the relationship between the convexity of a quadratic spline function and the monotonicity of the corresponding LCP problem. It is shown that, although both conditions lead to easy solvability of the problem, they are different in general.
KeywordsQuadratic splines, convexity, LCP, monotonicity
TypeJournal paper [With referee]
JournalJournal of Optimization Theory and Applications
Year2005    Vol. 124    No. 1    pp. 93 - 111
BibTeX data [bibtex]
IMM Group(s)Scientific Computing


Back  ::  IMM Publications